Washington, 2003

Flooding in Washington, November 18 to 20, 2003

November 18 to 20, 2003 · NWS SEW · 9 events in 9 counties and zones

Flooding occurred on the Stillaguamish, Skagit, Snoqualmie, Nooksack, Dungeness, Elwha, Skykomish, Snohomish, Satsop and Tolt rivers. Several home owners had part of their land fall into the Stillaguamish River, threatening their homes.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Flooding occurred on the Stillaguamish, Skagit, Snoqualmie, Nooksack, Dungeness, Elwha, Skykomish, Snohomish, Satsop and Tolt rivers. Several home owners had part of their land fall into the Stillaguamish River, threatening their homes. There was also urban and small stream flooding. Numerous roads were closed or barely passable, slowing traffic to a crawl. Seatac airport got record rainfall of 2.04 inches on the 18th, and Bellingham airport got record rainfall of 1.85 inches on the 19th. Several businesses in the Seattle area had water on the ground floor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 17, 8:20 PM PST, 6 hours 10 minutes earlier.

Area forecast discussion, Nov 17, 8:20 PM PST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
820 PM PST MON NOV 17 2003...UPDATED ADVISORIES

.SYNOPSIS...A WARM FRONT ASSOCIATED WITH A LOW MOVING ONTO CENTRAL
VANCOUVER ISLAND WILL PUSH THROUGH WESTERN WASHINGTON TONIGHT
BRINGING WINDY CONDITIONS AND LOCALLY HEAVY RAINFALL. THE FRONT WILL
STALL OVER CENTRAL PORTIONS OF WESTERN WASHINGTON TUESDAY AND
TUESDAY NIGHT CONTINUING THE LOCALLY HEAVY RAINFALL. COLDER AIR WILL
SLOWLY FILTER INTO THE AREA FROM THE NORTH LATER TUESDAY NIGHT AND
WEDNESDAY MORNING BRINGING A PERIOD OF HEAVY SNOWFALL TO THE
MOUNTAINS. RAIN WILL DECREASE ON WEDNESDAY AS THE FRONT MOVES
OFF TO THE SOUTHEAST. HOWEVER...COLDER AIR WILL MOVE IN BEHIND THE
FRONT. SHOWERS ARE POSSIBLE ON THURSDAY WITH SNOW LEVELS ONLY AROUND
500 TO 1000 FEET.
&&

.DISCUSSION...MAIN PROBLEM IS IN THE SHORT TERM AND CONCERNS HEAVY
RAINFALL. A 993 MB LOW MOVING INTO CENTRAL VRISL AT 0330Z HAS A
WRMFNT EXTENDING SE TO NEAR KHQM. PCPN RATES ALONG THE COAST AND
ALONG THE W SLOPES OF THE OLYMPICS QUITE IMPRESSIVE WITH KUIL
REPORTING 0.26 INCHES PER HOUR AND AREAS N OF ABERDEEN FROM UW
MESONET REPORTING 0.40 INCHES PER HOUR. NORMALLY RAINY LOCATIONS
INTR SUCH AS KSHN AT 0.22 INCHES PER HOUR. 00Z MESOETA SHOWS THE
WARM FRONT PROGRESSING INLD AND HAS POST FRONTAL H85 WSW WINDS OF
70KT GIVING VERY GOOD OROGRAPHIC LIFT OF MOIST SUBTROPICAL AIR INTO
THE MTNS TONIGHT BEFORE SLIDING S INTO THE CENTRAL CASCADES-WILLAPA
HILLS TUE. ANOTHER WAVE...NOW SEEN NEAR 48N/140W DRIVES ENE TO
CENTRAL VRISL LATE TUE...BUT THE MESOETA KEEPS THE HEAVIEST PCPN
FROM THE WILLAPAS TO THE CNTRL CASCADES. THE MM5 ON THE OTHER HAND
AMPLIFIES THE OFFSHORE TROUGH AND DRIVES THE RAINFALL BACK THE THE N
BEFORE FINALLY TAKING IT BACK TO THE S WED MRNG.

GALE FORCE WINDS COAST...ENTRANCES TO THE STRAIT...AND N INLD WATERS
LOOK GOOD...BUT HIGH WIND OVER LAND IS NOT LOOKING GOOD WITH THE
WARM FRONT. BASED ON THIS WILL LOWER THE HIGH WIND WARNING ON THE
COAST...BUT WILL KEEP WINDY WORDING IN THE FORECAST.

BASED ON VERY HEAVY RAINFALL CONTINUING IN THE OLYMPICS
OVERNIGHT...WILL ISSUE FLOOD WARNINGS ON THE SATSOP AND SKOKOMISH
RIVERS S SLOPES OF THE OLYMPICS. ELSEWHERE WILL MAINTAIN THE WATCH
UNTIL THE PCPN PATTERN BECOMES MORE CERTAIN.

WILL MAINTAIN THE WINTER STORM WATCH FOR THE MOUNTAINS TUE NIGHT AND
WED MORNING AS COLD AIR FROM THE GULF OF AK FILTERS SE INTO THE AREA
DROPPING SNOW LEVELS TO 3000 FT BY WED MORNING. MODELS INSIST THAT
PCPN ALONG AND N OF THE SAGGING FRONT WILL BE SUFFICIENT TO REACH
WARNING CRITERIA.

VERY COLD AIR IN AK DROPS INTO THE GULF OF AK THEN SLIDES SE OVER
THE AREA THU-SAT OF THIS WEEK DROPPING SNOW LEVELS TO 1000 FEET OR
LESS. WILL NEED TO WATCH FOR ANY DEVELOPMENT OFFSHORE ALONG A LEE
SIDE TROUGH TO THE W OF VRISL AS A BURST OF MODIFIED ARCTIC AIR
DROPS INTO CNTRL BC AND A SHORT OVERWATER TRAJECTORY OF COLD AIR
ALOFT FROM THE NW IN CYCLONIC FLOW OFF THE BC COAST. GIVEN THE
UNCERTAINTY AT THIS RANGE...CURRENT FORECASTS WITH A DECREASING
CHANCE OF SHOWERS AND GRDLY COOLER CONDITIONS LOOK GOOD.

&&

.SEW...SNOW ADVISORY FOR THE CASCADES TONIGHT.
    ...GALE WARNING FOR THE COAST...ENTRANCES TO THE STRAIT...
       ADMIRALTY INLET...NORTHERN INLAND WATERS...
       AND PUGET SOUND/HOOD CANAL.
    ...SMALL CRAFT ADVISORY CENTRAL STRAIT OF JUAN DE FUCA.
    ...FLOOD WATCH FOR MUCH OF WESTERN WASHINGTON.
    ...WINTER STORM WATCH OLYMPICS AND CASCADES FOR TUESDAY
       NIGHT.

.KATX...VCP21/CSR21...OPERATIONAL.
&&

ALBRECHT
Hazardous weather outlook, Nov 18, 12:04 AM PST, 2 hours 26 minutes before
WAZ001>018-181400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
1159 PM PST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON

...FLOOD WARNING IS IN EFFECT FOR THE SKOKOMISH RIVER...
...SNOW ADVISORY CONTINUES FOR THE CASCADES TONIGHT...
...GALE WARNINGS FOR THE COAST AND WEST ENTRANCE...
...FLOOD WATCHES CONTINUE FOR MUCH OF WESTERN WASHINGTON...
...WINTER STORM WATCH FOR THE OLYMPICS AND CASCADES ON TUESDAY
NIGHT...

.DAY ONE... TODAY

A LOW PRESSURE CENTER WILL MOVE ONSHORE VANCOUVER ISLAND TONIGHT
WITH A STRONG WARM FRONT TRAILING ACROSS WESTERN WASHINGTON. ON
TUESDAY...A STATIONARY FRONT WILL LINGER AND PROVIDE THE FOCUS FOR
HEAVY PRECIPITATION THROUGH WEDNESDAY. SEE THE LATEST
WARNING...WATCH AND ADVISORY PRODUCTS FOR DETAILS.
SPECIFICALLY...SEE THE WINTER WEATHER BULLETIN...WWUS46... FOR
DETAILS ON THE SNOW ADVISORY. SEE THE FLOOD STATEMENT...WGUS86...FOR
DETAILS ON THE FLOOD WATCHES AND THE FLOOD WARNING...WGUS46...FOR
DETAILS ON THE FLOOD WARNING.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

ON TUESDAY...A STATIONARY FRONT WILL LINGER AND PROVIDE THE FOCUS
FOR HEAVY PRECIPITATION THROUGH WEDNESDAY. SEE THE LATEST WARNING...
WATCH AND ADVISORY PRODUCTS FOR DETAILS. SPECIFICALLY...SEE THE
WINTER WEATHER BULLETIN...WWUS46... FOR DETAILS ON THE WINTER STORM
WATCH.

HEAVY RAIN IS EXPECTED OVER THE OLYMPICS AND CASCADES TONIGHT
THROUGH WEDNESDAY. GREATEST POTENTIAL FOR HEAVY RAIN WILL BE OVER
THE SOUTH FACING SLOPES OF THE OLYMPICS AND THE WEST FACING SLOPES
OF THE CASCADES. THE RAINFALL MAY CAUSE FLOODING ON SOME RIVERS IN
WESTERN WASHINGTON. SEE THE LATEST FLOOD POTENTIAL OUTLOOK...
FGUS76...FOR DETAILS.

GALE FORCE WINDS ARE EXPECTED OVER THE COASTAL WATERS SOUTH OF CAPE
ELIZABETH ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

9 flood. Local standard time, as filed.

Flood, Mason T Sw & Nw/Kitsap T X Se/Ec&se Jefferson

When
November 18, 2:30 AM PST to November 20, 3:30 AM PST
Where
Mason T Sw & Nw/Kitsap T X Se/Ec&se Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flood, C King/C Pierce/X Ne Thurston/C Lewis

When
November 18, 2:30 AM PST to November 20, 3:30 AM PST
Where
C King/C Pierce/X Ne Thurston/C Lewis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flood, C Skagit/C Snohomish

When
November 18, 2:30 AM PST to November 20, 3:30 AM PST
Where
C Skagit/C Snohomish forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flood, Ne Clallam

When
November 18, 2:30 AM PST to November 20, 3:30 AM PST
Where
Ne Clallam forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flood, Sw Snohomish

When
November 18, 2:30 AM PST to November 20, 3:30 AM PST
Where
Sw Snohomish forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flood, Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis

When
November 18, 2:30 AM PST to November 20, 3:30 AM PST
Where
Thurston T X Se/Sw Mason/C&se Grays Harbor/W Lewis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flood, W King/X Se Kitsap

When
November 18, 2:30 AM PST to November 20, 3:30 AM PST
Where
W King/X Se Kitsap forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flood, W Skagit/Nw Snohomish

When
November 18, 2:30 AM PST to November 20, 3:30 AM PST
Where
W Skagit/Nw Snohomish forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Flood, Western Whatcom

When
November 18, 2:30 AM PST to November 20, 3:30 AM PST
Where
Western Whatcom forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335261, 5335262, 5335263, 5335264, 5335322, 5335323, 5335324, 5335325, 5335326.